Hail, Jefferson
- When
- July 19, 2:50 PM MST
- Where
- Jefferson County, 10.62 mi W of Jefferson Co Arpt
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.890, -105.320
A severe thunderstorm produced large hail, up to quarter size, and wind gusts to 60 mph in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to quarter size, and wind gusts to 60 mph in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:38 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION... NATIONAL WEATHER SERVICE DENVER CO 338 PM MDT TUE JUL 19 2011 .SHORT TERM...UPPER RIDGE HAS SHIFTED SLIGHTLY EAST ALLOWING THE FLOW ALOFT TO BECOME MORE SOUTHWESTERLY. THIS HAS ALLOWED THE INFLUX OF MONSOONAL TYPE MOISTURE TO SLIDE EASTWARD A BIT AS WELL. THIS NOTED IN THE CURRENT IPW VALUES...AS KBOU HAS INCREASED TO AROUND 1.08 INCHES. IN ADDITION...A SHORTWAVE WHICH IS NOTED ON WATER VAPOR LOOPS OVER SOUTHWEST COLORADO IS HEADING NORTHEAST TOWARD THE AREA. SCATTERED CONVECTION HAS BEEN OCCURRING ACROSS THE MOUNTAINS AND HAS SHOWN A GRADUAL INCREASE IN COVERAGE. STORM MOTION LOOKS TO BE NORTH NORTHEAST AT ROUGHLY 12KTS...BUT THERE IS ALSO POTENTIAL FOR ECHO TRAINING. WITH THE HEAVY RAINS THAT OCCURRED ACROSS THE MOUNTAINS OF SUMMIT AND GRAND COUNTY AND THE POTENTIAL FOR MORE HEAVY RAIN...FLASH FLOOD WATCH WHICH WAS ISSUED EARLIER AND INCLUDED ZONE 35 STILL SEEMS PRUDENT. AS FOR PLAINS...BETTER CHANCE FOR STORMS MOVING ACROSS AREA THAN PREVIOUS DAYS...AND THE CHANCE POPS FOR URBAN CORRIDOR AND ADJACENT PLAINS STILL ON TRACK. AIRMASS CAPPED FURTHER EAST BUT WITH APPROACHING SHORTWAVE...WILL KEEP THE LOW POPS IN PLACE. COULD SEE SOME BRIEF HEAVY RAIN ALONG WITH LOCALIZED FLOODING...BUT FLASH FLOODING THREAT STILL ON THE LOW SIDE DUE TO THE STORM MOVEMENT. WILL NEED TO WATCH FOR THE ECHO TRAINING. COULD SEE SOME STORMS LINGER AFTER MIDNIGHT...BUT THERE NOW APPEARS A BIT MORE SUBSIDENCE BEHIND THE EXITING TROUGH. SO WILL DROP THE POPS ACROSS THE PLAINS AFTER MIDNIGHT...LEAVING THE SLIGHT CHANCE FOR THE MOUNTAINS. ON WEDNESDAY...MODELS CONTINUE TO SHOW THE MOISTURE FLOW SHIFTING SLIGHTLY SOUTH DURING MOST OF THE DAY WEDNESDAY AS THE UPPER FLOW BECOMES WESTERLY IN RESPONSE TO AN UPPER LEVEL TROUGH SLIDIN ACROSS NORTHERN WYOMING AND NEBRASKA. THIS NOTED BY A SLIGHT DECREASE IN PRECIPITABLE WATER. AFTER 21Z...NAM SHOWS THE PRECIPITABLE WATER VALUES AROUND AN INCH. OVERALL PATTERN FAVORS AREAS GENERALLY SOUTH OF INTERSTATE 70...SO WILL KEEP THE HIGHER POPS ACROSS ZONES 34 AND 37 AS WELL AS THE FOOTHILLS AND PALMER DIVIDE. HEAVY RAIN WILL AGAIN BE THE MAIN CONCERN. COVERAGE AT THIS TIME A BIT LOW TO WARRANT ANY FLASH FLOOD WATCH AT THIS TIME. .LONG TERM..FOR THE MOST PART...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN U.S. THROUGH TUESDAY. FCST SOUNDINGS ON WEDNESDAY AND THURSDAY AFTNS CONTINUE TO SHOW SUFFICIENT MOISTURE AND INSTBY. FCST CAPES 800-1100 J/KG WITH TEMPERATURS IN THE 90-94 RANGE AND DEWPOINTS IN THE MID 40S TO LOWER 50S. PW VALUES STILL AROUND ONE INCH. FOCUS OF THE PLUME MAY SHIFT MORE TO SRN AND EASTERN PORTIONS OF THE CWFA WITH A DRIER SWLY FLOW TO THE NORTH AND WEST. AN UPPER LEVEL TROUGHS WILL REMAIN WELL TO THE NORTH PASSING ACROSS OUT OF BRITISH COLUMBIA AND ACROSS THE NRN TIER STATES. AS A RESULT...THE STORM MOTIONS FOR LATER THIS WEEK WILL BE MORE WESTERLY. WILL CONTINUE WITH AT LEAST A SLIGHT OF THUNDERSTORMS EACH AFTN AND EVENING...WITH HIGHER COVERAGE OVER THE SRN PART OF THE CWFA. THE GFS SHOWS TROPICAL STORM DORA OF THE BAJA MEXICO BY SUNDAY NIGHT. THIS SHOULD HELP INCREASE THE TROPICAL MSTR CIRCULATING UNDER/AROUND THE RIDGE. AS A RESULT...WL STICK WITH PERSISTENCE FORECAST. && .AVIATION...SCATTERED THUNDERSTORMS MOVING BEGINNING TO MOVE ACROSS THE DENVER AREA...POTENTIAL TO SEE SOME STORMS AFFECT AREA AIRPORTS. THE TEMPO TSRA GROUPS STILL SEEMS PRUDENT INTO THE EVENING. HEAVY RAIN WILL BE THE MAIN THREAT ALONG WITH GUSTY WINDS TO 40 KTS. VFR CONDITIONS SHOULD PREVAIL...WITH CEILINGS OF 5000-6000 FT AGL POSSIBLE WHICH WILL AFFECT ILS APPROACHES. SLIGHT CHANCE FOR MFR CONDITIONS IF HEAVY RAIN OCCURS...FOR NOW WILL LEAVE OUT OF THE TAFS. SLIGHT CHANCE OF STORMS UNTIL AROUND 07Z WITH VFR CONDITIONS CONTINUING. WINDS TO SHIFT TO THE SOUTHWEST THIS EVENING. ON WEDNESDAY...SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z...MAINLY WEST AND SOUTH OF THE AREA AIRPORTS. WILL NOT MENTION VCTS AT THIS TIME. && .HYDROLOGY... SATURATED SOILS AND HIGH STREAMFLOWS ARE ALREADY OCCURRING IN THE NORTH CENTRAL MOUNTAINS. THUNDERSTORMS AND SHOWERS OVER THE MOUNTAINS AND FOOTHILLS WILL MOVE INTO ADJACENT PLAINS BY THIS EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN AN HOUR. THE THREAT FOR FLASH FLOODING OVER THE BURN AREAS WILL BE SLIGHTLY HIGHER THROUGH THIS EVENING AS MORE STORMS ARE EXPECTED OVER THE FOOTHILLS. MONSOON MOISTURE IS EXPECTED TO REMAIN FOR THE NEXT WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUING. FLOOD ADVISORIES CONTINUE ALONG THE BLUE RIVER ABOVE DILLON RESERVOIR IN CENTRAL SUMMIT COUNTY...COLORADO RIVER IN NORTHEAST GRAND COUNTY AND THE SOUTH PLATTE RIVER IN LOGAN AND SEDGWICK COUNTIES IN EXTREME NORTHEAST COLORADO. && .BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR THE NORTH CENTRAL MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS UNTIL MIDNIGHT MDT TONIGHT...ZNES 33>35. && SHORT TERM...D-L LONG TERM....COOPER AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1154 AM MDT TUE JUL 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1154 AM MDT TUE JUL 19 2011 ...FLASH FLOOD WATCH NORTH CENTRAL NORTH CENTRAL MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS UNTIL MIDNIGHT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS THIS AFTERNOON...SPREADING ACROSS THE FOOTHILLS AND THE NORTHEAST PLAINS BY THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ESPECIALLY OVER THE NORTH CENTRAL MOUNTAINS AND THE FOOTHILLS OF BOULDER AND JEFFERSON COUNTIES WHERE FLASH FLOODING IS A POSSIBILITY. ACROSS THE PLAINS...THE THREAT FOR FLASH FLOODING IS LOW. TEMPERATURES ARE EXPECTED TO BE WARM OVER THE EASTERN PLAINS TODAY WITH HIGHS IN THE MID 90S TO AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR THE MOUNTAINS AND ADJACENT PLAINS THROUGH EARLY NEXT WEEK. SLOW MOVING THUNDERSTORMS OVER AND NEAR THE FOOTHILLS ON WEDNESDAY EVENING COULD PRODUCE HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING. THUNDERSTORMS SHOULD DECREASE IN COVERAGE ON FRIDAY AND BEYOND AS A STRONG RIDGE OF HIGH PRESSURE AND HOT AIR SHIFTS WESTWARD OVER THE STATE DURING THE WEEKEND. TEMPERATURES ARE EXPECTED TO REMAIN GENERALLY ABOVE AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT REPORTS OF HEAVY RAIN WILL BE APPRECIATED. D_L/COOPER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 253 PM MDT TUE JUL 19 2011 COZ034>036-039-192130- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 253 PM MDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY EASTERN GILPIN COUNTY EXTREME EAST CENTRAL CLEAR CREEK COUNTY SOUTH CENTRAL BOULDER COUNTY AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WHITE RANCH OPEN SPACE...OR 22 MILES WEST OF DENVER...MOVING NORTH AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH OPEN SPACE AND ELDORADO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3995 10539 3995 10521 3973 10524 3974 10543 TIME...MOT...LOC 2053Z 196DEG 8KT 3980 10536
The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320154, 320155, 320156.